1 Department of Clinical Medicine, Department of Clinical Medicine, Faculty of Health and Medical Sciences, Københavns Universitet2 Department of Clinical Medicine, Department of Clinical Medicine, Faculty of Health and Medical Sciences, Københavns Universitet
A 35-year-old man presents with an exacerbation of Crohn's ileocolitis. He received a diagnosis of Crohn's disease 8 years ago and has been treated on three previous occasions with prednisone. Because of a recurrent need for glucocorticoids, treatment with azathioprine (150 mg per day) was started 1 year ago. He now reports abdominal pain in the right lower quadrant, which developed 1 week ago, with an increase in stool frequency to eight to nine stools per day. Laboratory tests show a hemoglobin concentration of 10.7 g per deciliter and a C-reactive protein level of 21 mg per liter. Magnetic resonance enterography shows inflammation localized to the distal ileum and colon. The patient is referred to a gastroenterologist. An ileocolonoscopy reveals patchy erythema and ulcerations near the hepatic flexure as well as similar lesions in the terminal ileum. Biopsy specimens obtained during colonoscopy show acute and chronic granulomatous inflammation, and the gastroenterologist recommends treatment with a tumor necrosis factor (TNF) inhibitor.
New England Journal of Medicine, 2013, Vol 369, Issue 8, p. 754-762
Journal Article; Review; Adult; Algorithms; Antibodies, Monoclonal; Humans; Inflammatory Bowel Diseases; Male; Practice Guidelines as Topic; Tumor Necrosis Factor-alpha